Please be cautious: #MCAS and H2 blockers may increase the risk of hypersensitivity reactions to Amoxicillin-Clavulanate (Augmentin)
We learn by doing research. We learn by watching. The 'biggest fail' that academics can make is getting so attached to their pet theories that they are no longer objective. They literally cannot see the truth even when it is staring them in the face.
I recently tweeted that i no longer believe that Augmentin (Amoxicillin-Clavulanate) is safe enough to use in the #MECFS #LongCovid patient population without extensive medical oversight and personal health histories. I have always maintained that MCAS must be incredibly well-controlled but just how crucial this was has only recently been expanded upon.
This past week a crucial clinical study was found by @arta_semita that calls its use into question even further - especially in patients with MCAS.
In this clinical hospital based study they looked at hypersensitivity reactions to Augmentin.
It is well known beta-lactam antibiotics (Augmentin is most commonly used) are the drugs that most frequently induce systemic drug allergy (of all drugs, not just antibiotics).
BUT they found 3 additional risk factors that directly affect many people with #MECFS #LongCovid
1. That pre-existing MCAS made the chance of a hypersensitivity reaction 36% higher
2. That those taking H2 blockers had more severe reactions
3. Those taking PPIs also had increased risk
Given that a large majority of us have MCAS (even if we dont know it) this is incredibly worrisome. Given that most of us take anti-histamines this is even more worrisome.
This is one study out of dozens that have led me to the conclusion that Amoxicillin-Clavulanate is not safe enough to be taken without extensive medical oversight and emergency preparation for anaphylaxis.
This treatment was the cornerstone of the remissionbiome acute phase. I no longer believe that people should do the 'acute phase' - without extensive medical oversight including complete medical history, liver and kidney function tests. I no longer believe it is safe enough for moderate or severe patients even with medical supervision due to symptom cycling related to beta-lactams activating NF-kB via Akt - which likely causes the cycling and could result in either declines or improvements depending on where in the cycle people end treatment (@arta_semita figured out this potential mechanism for symptom cycling).
I did not know this when I started out. I started seeing MCAS reactions in many (if not most) people. This worried me. As we continued to dig into the research the picture became clearer. This was simply not as safe as I had hoped or thought it was.
Please be safe out there!
Anti-Amoxicillin Immunoglobulin E, Histamine-2 Receptor Antagonist Therapy and Mast Cell Activation Syndrome Are Risk Factors for Amoxicillin Anaphylaxis (link to paper in replies)
386228442.3K


